Regularization of nonparametric frontier estimators
Abdelaati Daouia (),
Jean-Pierre Florens and
Leopold Simar
Journal of Econometrics, 2012, vol. 168, issue 2, 285-299
Abstract:
In production theory and efficiency analysis, we estimate the production frontier, the locus of the maximal attainable level of an output (the production), given a set of inputs (the production factors). In other setups, we estimate rather an input (or cost) frontier, the minimal level of the input (cost) attainable for a given set of outputs (goods or services produced). In both cases the problem can be viewed as estimating a surface under shape constraints (monotonicity, …). In this paper we derive the theory of an estimator of the frontier having an asymptotic normal distribution. It is based on the order-m partial frontier where we let the order m to converge to infinity when n→∞ but at a slow rate. The final estimator is then corrected for its inherent bias. We thus can view our estimator as a regularized frontier. In addition, the estimator is more robust to extreme values and outliers than the usual nonparametric frontier estimators, like FDH and than the unregularized order-mn estimator of Cazals et al. (2002) converging to the frontier with a Weibull distribution if mn→∞ fast enough when n→∞. The performances of our estimators are evaluated in finite samples and compared to other estimators through some Monte-Carlo experiments, showing a better behavior (in terms of robustness, bias, MSE and achieved coverage of the resulting confidence intervals). The practical implementation and the robustness properties are illustrated through simulated data sets but also with a real data set.
Keywords: Production function; Free Disposal Hull; Nonparametric frontier; Robust estimation; Extreme value index (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (24)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407612000425
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Regularization of nonparametric frontier estimators (2012)
Working Paper: Regularization of Nonparametric Frontier Estimators (2009) 
Working Paper: Regularization of Nonparametric Frontier Estimators (2009) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:168:y:2012:i:2:p:285-299
DOI: 10.1016/j.jeconom.2012.01.032
Access Statistics for this article
Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson
More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().